John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the International League Against Epilepsy

Levetiracetam-induced thrombocytopenia in a patient with status epilepticus Volume 19, numéro 1, March 2017

Illustrations

  • Figure 1

Tableaux

Auteurs
Department of Neurology, CHA Bundang Medical Center, CHA University, Seongnam, Korea
* Correspondence: Jung-Won Shin Department of Neurology, CHA Bundang Medical Center, CHA University, 59 Yatap-dong, Bundang-gu, Seongnam-si, Gyeonggi-do 463-712, Korea
  • Mots-clés : levetiracetam, thrombocytopenia, status epilepticus
  • DOI : 10.1684/epd.2017.0889
  • Page(s) : 104-8
  • Année de parution : 2017

Levetiracetam has broad-spectrum activity in epilepsy. In contrast to phenytoin, levetiracetam has an ideal pharmacokinetic profile without any severe haemodynamic side effects and therefore intravenous loading of levetiracetam is commonly used in adult patients with status epilepticus, especially those who have medical problems. However, levetiracetam-induced serious adverse effects, such as thrombocytopenia and pancytopenia, have been reported in the literature. Here, we describe a case of status epilepticus after cardiac arrest treated with levetiracetam in which severe thrombocytopenia developed and was successfully managed by discontinuation of levetiracetam. Our report aims to increase awareness of this rare cause of thrombocytopenia among clinicians and provide a review of the literature.